Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 1999, 8:12 PM CDT for Barber County, Pratt County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 26, 1999, 8:12 PM CDT (01:12 UTC)
- Expired
- Apr 26, 1999, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Barber County, KS, Pratt County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 8:24 PM CDT | Tornado F1 | Cairo, KS | Tornado that formed from a low toppped supercell damaged a gas well and destroyed the head house. |
| Apr 26, 8:40 PM CDT | Hail 1 | Sawyer, KS | |
| Apr 26, 8:46 PM CDT | Tornado F0 | Medicine Lodge Arpt, KS | |
| Apr 26, 9:08 PM CDT | Hail 0.75 | Sharon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 270113 RRA SVRDDC KSC007-151-270215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 812 PM CDT MON APR 26 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 915 PM CDT * AT 808 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF ISABEL... MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED SHARON BY 855 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. NUMEROUS COLD AIR FUNNELS MAY ALSO BE SEEN WITH THIS STORM. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:19 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Apr 26, 3:19 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT MON APR 26 1999 12Z SFC AND UPPER AIR ANALYSIS INDICATING COOLEST AIR WAS LOCATED OVER WESTERN KANSAS WITH LIMITED MOISTURE PRESENT IN THE LOWER LEVELS ACROSS SOUTHERN SECTIONS OF THE CWA. DECENT INSTABILITY WAS PRESENT THIS AFTERNOON WHICH ALLOWED FOR SOME CU TO DEVELOP... ESPECIALLY OVER THE NORTH AND EAST. COLD POOL WILL BE SLOW TO MOVE EAST WITH GOOD DELTA T VALUES PRESENT. AS THIS COLD POOL SHIFTS TO THE EAST THIS EVENING...CAN NOT RULE OUT A TS OVER THE EXTREME EASTERN MOST ZONES. FIRST THOUGHT AS PER OPU WAS TO LEAVE PCP OUT FOR THE EAST...HOWEVER FROM LAST FEW SCANS FROM KDDC WSR 88D WILL MENTION A SLIGHT CHANCE THIS EVENING OVER THE EXTREME EAST. CONVECTION ALSO DEVELOPED EARLIER THIS AFTERNOON ACROSS NORTHEASTERN CO. BELIEVE THIS SHOULD GRADUALLY DISSIPATE AFTER SUNSET THIS EVENING..HOWEVER WILL ALSO MENTION SLIGHT CHC OVER THE NORTHWEST AND NORTH WHERE MOISTURE IS MORE ABUNDANT. WITH THE LOSS OF HEATING AND GOOD SUBSIDENCE DEVELOPING WEST OF THE UPPER LOW CLOUDS WILL DISSIPATE FAIRLY QUICKLY. GIVEN CURRENT DWPTS AND WEAK ADVT AT THE SFC FROM 17Z ANAL BELIEVE FWC/FAN GUIDANCE LOOKS REASONABLE. TUESDAY LOOKS TO BE A FAIRLY DECENT DAY. A WEAK UPPER LEVEL RIDGE WILL MOVE INTO CO ENHANCING DOWNSLOPE FLOW AND DRYER AIR IN PLACE TO PROVIDE FOR PLENTY OF SUNSHINE. THIS COMBINED WITH THE 850 TEMPERATURE PROGS CURRENT THINKING IS THAT FAN MAY BE ALITTLE TO PESSIMISTIC ON THE NUMBERS. FWC APPEARS MORE REASONABLE. LOOKS AS IF A COLD FRONT WILL TRY TO BACK DOOR ITS WAY INTO NORTHEASTERN SECTIONS OF CWA ON TUESDAY NIGHT AND THEN QUICKLY SHIFT EAST EARLY WED. THIS SEEM REASONABLE GIVEN LEE TROF DEVELOPMENT AND WAA. AS AN UPPER LEVEL S/W APPROACHES FROM THE SOUTHWEST ON WEDNESDAY EXPECT DECENT PRESSURE FALLS ALONG THE LEE TROF. WILL THEREFORE MENTION BREEZY CONDITIONS DURING THE DAY ACROSS THE WEST. MODELS IN GENERALLY GOOD AGREEMENT WITH NEXT SIGNIFICANT UPPER LEVEL FEATURE AS IT MOVES SOUTHEAST ACROSS NORTHERN CA TUESDAY NIGHT. AVN CONTINUES TO MOVE THIS SYSTEM SOUTHEAST ON WEDNESDAY. AS THE NEXT S/W MOVES TOWARDS SOUTHWEST KS TOWARDS 00Z THU...THERE APPEARS TO BE A DECENT AMOUNT OF MID LEVEL MOISTURE AHEAD OF IT. WILL THEREFORE MENTION AN INCREASE IN CLOUDS AT THIS TIME AND WILL LEAVE PCPN FOR NOW SINCE RETURN FLOW OF LOW LEVEL MOISTURE LOOKS MARGINAL. EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT OUT TO DAY 4...BUT THEN MRF SEEMS TO BE TOO STRONG WITH LOW LEVEL FORCING COMING UP FROM GULF FOR PRECIP CONTINUING INTO SUNDAY. WILL WORD FORECAST FOR SLIGHT CHANCE ON WED NIGHT AND THEN HIGHER CHANCES FOR CONVECTION ON THURSDAY AS ONE STRONG WAVE EJECTS OUT OF UPPER SYSTEM ROTATING IN 4-CORNERS AREA. DO NOT SEE ANY REASON WHY CONTINUED SYNOPTIC LIFT INTO FRI AND SAT AND PROLONGED PERIOD OF NORTHWARD MOISTURE ADVECTION AT 7H AND 8H AND BELOW WILL NOT RESULT IN MORE CHANCES OF PRECIP. UPPER SYSTEM SHOULD MOVE OUT AS OPEN TROF AND BE EAST OF CWA SUN AND MONDAY. THIS WILL ALLOW RAIN COOLED LOWER LAYERS TO WARM UP SOME. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE ZONE FORECAST. DDC 044/075 049/077 048 000 GCK 042/075 048/077 047 100 EHA 042/078 048/080 049 000 LBL 043/076 048/078 048 000 HYS 046/071 047/072 047 100 P28 051/076 052/076 050 200 .DDC...NONE RB/BURKE
In the hours before
Special weather statement, Apr 26, 4:47 PM CDT, 3 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 PM CDT MON APR 26 1999 ...COLD AIR FUNNELS ARE A POSSIBILITY THIS EVENING... AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER WESTERN KANSAS THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WHICH DEVELOP IN THE CENTER OF THIS LOW MAY PRODUCE A FEW BRIEF FUNNELS. THE ENVIRONMENT IS NOT CONDUCIVE TO DEVELOPMENT OF STRONG STORMS. NOR IS IT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. COLD AIR FUNNELS ARE VERY SHORT LIVED...SELDOM REACH THE GROUND... ARE MUCH WEAKER THAN TORNADOES AND ARE ALMOST IMPOSSIBLE TO DETECT ON RADAR. HOWEVER...THEY SHOULD BE TREATED WITH RESPECT. IF YOU SEE ONE...KEEP AN EYE ON IT AN BE PREPARED TO SEEK SHELTER IF NECESSARY. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Local storm report, Apr 26, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT MON APR 26 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 1 NW ZENITH KS 0.75 INCH HAIL
04/26/99 STAFFORD REPORTED BY THE PUBLIC
JOHNSONLocal storm report, Apr 26, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT MON APR 26 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 1 NW ZENITH KS 0.75 INCH HAIL
04/26/99 STAFFORD REPORTED BY THE PUBLIC
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 8:41 PM CDT | Tornado Warning | DDC | Barber | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.